Kansas, 2023Drought in Kansas, June 27 to 30, 2023
June 27 to 30, 2023 · NWS EAX · 4 events in 4 counties and zones
Due to several weeks of relatively dry conditions moderate to severe drought was introduced to eastern Kansas by the US Drought Monitor. According to the Advanced Hydrologic Prediction Service page there was a monthly deficit of around 3 to 5 inches of rain, which led to the declaration of drought.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Due to several weeks of relatively dry conditions moderate to severe drought was introduced to eastern Kansas by the US Drought Monitor. According to the Advanced Hydrologic Prediction Service page there was a monthly deficit of around 3 to 5 inches of rain, which led to the declaration of drought. At the time, there have been minimal impacts from this drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 5:01 AM CST, 59 minutes earlier.
Area forecast discussion, Jun 27, 5:01 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
601 AM CDT Tue Jun 27 2023
.Discussion...
Issued at 316 AM CDT TUE JUN 27 2023
Key Points:
* Near seasonal temperatures expected today, with the possibility of
a passing sprinkle/light shower.
* Scattered non-severe storms are possible tonight.
* Heat wave is expected Wednesday - Friday, with greatest confidence
on heat concerns on Thursday.
Detailed discussion...
Surface ridge across the Upper Midwest leading to tranquil
conditions this morning. Ridge riding shortwave moving across
Nebraska/ Kansas leading to scattered thunderstorms to the west.
These storms are expected to weaken as they work east, but could
lead to a few light morning showers/sprinkles across eastern
Kansas/western Missouri. Northerly winds aloft will continue to
funnel smoke from wild fires southward; however, as the area of high
pressure moves east easterly flow will develop cutting off smoke.
850 hpa temperatures in the upper teens will yield high temperatures
in the upper 80s to near 90 F.
Scattered thunderstorms are expected to develop across western
Kansas into the panhandle of Oklahoma by late day. CAMs suggest
these storms will evolve into a complex moving east across southern
Kansas. This complex is expected to remain largely south of the
area, but additional storms are possible as low level jet feeds
warmer air into the region and warm front lifts north into the
region. Elevated shear and instability look limited to the point
where severe weather is not expected tonight.
Temperatures and dew points are expected to climb on Wednesday as
thermal ridge to the west expands east and skies at least partially
clear. There remains some question as to how much convective cloud
debris will remain throughout the morning hours on Wednesday
impacting warming. GFS continues to err on the warm side of
guidance, with the NAM 5-7 degrees cooler. Sided with con_short,
which is near the 50th percentile for model certainty. With this
idea, areas south of I-70 fall a few degrees short of heat advisory
on Wednesday, so held off on issuing any headlines at this point.
Mid and high level clouds look to be challenging especially across
northern Missouri on Thursday potentially keeping conditions
slightly cooler than areas to the south. With 850 hpa temperatures
climbing into the upper 20s C, there is higher confidence in heat
advisory conditions south of I-70.
One final day of heat is expected on Friday ahead of a cold front
moving through the region Friday night into Saturday morning.
Additional showers and thunderstorms are possible with the frontal
passage the first half of the holiday weekend.
&&
.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 601 AM CDT TUE JUN 27 2023
VFR conds will prevail thru the pd with sct-bkn high clouds thru
00Z-02Z when bkn mid-lvl clouds around 10kft are expected. A
complex of thunderstorms is expected to move thru the area
overnight...the best chc for storms appears to be south of the TAF
site but have included a VCTS aft 08Z if storms shift further
north. Winds will be lgt and vrb to start the pd but will
increase to 5-10kts out of the ESE aft 15Z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...BT
Aviation...73
Hazardous weather outlook, Jun 27, 3:28 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
428 AM CDT Tue Jun 27 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
428 AM CDT Tue Jun 27 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Thunderstorms will be possible south of Interstate 70 tonight
however, severe weather is not expected.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dangerous heat is expected to build into the area Wednesday and
Thursday with heat index values of 98 to 106 degrees being
forecasted.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Drought, Linn
- When
- June 27, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Linn forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
Due to several weeks of relatively dry conditions moderate to severe drought was introduced to eastern Kansas by the US Drought Monitor. According to the Advanced Hydrologic Prediction Service page there was a monthly deficit of around 3 to 5 inches of rain, which led to the declaration of drought. At the time, there have been minimal impacts from this drought.
Drought, Miami
- When
- June 27, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Miami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
Due to several weeks of relatively dry conditions moderate to severe drought was introduced to eastern Kansas by the US Drought Monitor. According to the Advanced Hydrologic Prediction Service page there was a monthly deficit of around 3 to 5 inches of rain, which led to the declaration of drought. At the time, there have been minimal impacts from this drought.
Drought, Johnson
- When
- June 27, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Due to several weeks of relatively dry conditions moderate to severe drought was introduced to eastern Kansas by the US Drought Monitor. According to the Advanced Hydrologic Prediction Service page there was a monthly deficit of around 3 to 5 inches of rain, which led to the declaration of drought. At the time, there have been minimal impacts from this drought.
Drought, Wyandotte
- When
- June 27, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Wyandotte forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
Due to several weeks of relatively dry conditions moderate to severe drought was introduced to eastern Kansas by the US Drought Monitor. According to the Advanced Hydrologic Prediction Service page there was a monthly deficit of around 3 to 5 inches of rain, which led to the declaration of drought. At the time, there have been minimal impacts from this drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 27 to 29, 20237 deaths · 6 events
- Wildfire in California, June 27 to 29, 2023$3.0 million · 1 event
- Wildfire in Colorado, June 27 to 30, 2023$250,000 · 1 event
- Damaging Winds in Louisiana, June 27, 2023$99,000 · 60 kt wind · 9 events
- Tornado and Hail in Oklahoma, June 27, 2023$62,000 · 4 in hail · 16 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2023$95,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, June 27, 2023$50,000 · 65 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 27, 202328 events
- Hail and Damaging Winds in Oklahoma, June 27, 2023$20,000 · 69 kt wind · 11 events
- Hail and Damaging Winds in Kansas, June 27, 202387 kt wind · 25 events
- Damaging Winds in Virginia, June 27, 2023$20,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, June 27, 2023$22,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111062, 1111063, 1111064, 1111065.